Alert archive / Maryland / Coastal Flood Statements in 2021

Coastal Flood Statement 20, NWS Wakefield, VA

September 7, 2021Dorchester County, Maryland

NWS Wakefield, VA issued this coastal flood statement at Sep 7, 2021, 3:33 PM EDT for Dorchester County, Maryland. It took effect at Sep 8, 2021, 1:00 AM EDT. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Sep 7, 2021, 3:33 PM EDT (19:33 UTC)
In effect from
Sep 8, 2021, 1:00 AM EDT
Expired
Sep 8, 2021, 3:51 AM EDT
In force
3 hr
Issued by
NWS Wakefield, VA

County Dorchester County, MD

The radar

The Dover AFB radar (KDOX), 72 km from the middle of the area, began a volume at 19:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 7.6 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2021-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2021-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
1791 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

618 
WHUS41 KAKQ 071933
CFWAKQ

Coastal Hazard Message
National Weather Service Wakefield VA
333 PM EDT Tue Sep 7 2021

MDZ021-080800-
/O.NEW.KAKQ.CF.S.0020.210908T0500Z-210908T0900Z/
Dorchester-
333 PM EDT Tue Sep 7 2021

...COASTAL FLOOD STATEMENT IN EFFECT FROM 1 AM EDT WEDNESDAY
THROUGH LATE TONIGHT...

* WHAT...Around one foot of inundation above ground level 
  expected in low-lying areas near shorelines and tidal 
  waterways.

* WHERE...Dorchester County, primarily across southern portions of
  the county near Bishop's Head. 

* WHEN...From 1 AM EDT Wednesday through late tonight.

* IMPACTS...Shallow flooding is possible in the most vulnerable 
  locations near the waterfront and shoreline.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded roadways.

&&

Time of high total tides are approximate to the nearest hour.

BISHOPS HEAD MD
MLLW CATEGORIES - MINOR 3.2 FT, MODERATE 3.7 FT, MAJOR 4.2 FT
MHHW CATEGORIES - MINOR 1.1 FT, MODERATE 1.6 FT, MAJOR 2.1 FT

             TOTAL      TOTAL    DEPARTURE                   
 DAY/TIME    TIDE       TIDE     FROM NORM   WAVES    FLOOD  
            FT MLLW    FT MHHW       FT       FT      IMPACT 
 --------  ---------  ---------  ---------  -------  --------
 07/02 PM     2.8        0.7        0.5        1       NONE    
 08/03 AM     3.1        1.0        0.6        3       NONE    
 08/03 PM     3.2        1.1        0.8        2       NONE    
 09/03 AM     3.1        1.0        0.6        2       NONE    
 09/04 PM     2.7        0.6        0.2       1-2      NONE    
 10/04 AM     2.6        0.5        0.2        2       NONE

CAMBRIDGE MD
MLLW CATEGORIES - MINOR 3.5 FT, MODERATE 4.0 FT, MAJOR 4.5 FT
MHHW CATEGORIES - MINOR 1.5 FT, MODERATE 2.0 FT, MAJOR 2.5 FT

             TOTAL      TOTAL    DEPARTURE                   
 DAY/TIME    TIDE       TIDE     FROM NORM   WAVES    FLOOD  
            FT MLLW    FT MHHW       FT       FT      IMPACT 
 --------  ---------  ---------  ---------  -------  --------
 07/05 PM     2.6        0.6        0.4        1       NONE    
 08/05 AM     3.1        1.1        0.8        1       NONE    
 08/06 PM     3.0        1.0        0.8        2       NONE    
 09/06 AM     3.0        1.0        0.7        1       NONE    
 09/07 PM     2.5        0.5        0.2        1       NONE    
 10/07 AM     2.5        0.5        0.3        1       NONE

&&

$$
2 follow-up statements
968 
WHUS41 KAKQ 080007
CFWAKQ

Coastal Hazard Message
National Weather Service Wakefield VA
807 PM EDT Tue Sep 7 2021

MDZ025-NCZ102-VAZ098>100-080815-
/O.NEW.KAKQ.BH.S.0010.210908T1200Z-210909T0000Z/
Maryland Beaches-Eastern Currituck-Virginia Beach-Accomack-
Northampton-
807 PM EDT Tue Sep 7 2021

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT WEDNESDAY
THROUGH WEDNESDAY EVENING...

* WHAT...Dangerous rip currents expected.

* WHERE...In Maryland, Maryland Beaches County. In Virginia, 
  Virginia Beach, and Accomack and Northampton Counties. In 
  North Carolina, Eastern Currituck County.

* WHEN...From Wednesday morning through Wednesday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

MDZ021-080815-
/O.CON.KAKQ.CF.S.0020.210908T0500Z-210908T0900Z/
Dorchester-
807 PM EDT Tue Sep 7 2021

...COASTAL FLOOD STATEMENT REMAINS IN EFFECT FROM 1 AM TO 5 AM
EDT WEDNESDAY...

* WHAT...Around one foot of inundation above ground level 
  expected in low-lying areas near shorelines and tidal 
  waterways.

* WHERE...Dorchester County, primarily across southern portions of
  the county near Bishop's Head.

* WHEN...From 1 AM to 5 AM EDT Wednesday.

* IMPACTS...Shallow flooding is possible in the most vulnerable 
  locations near the waterfront and shoreline.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded roadways.

&&

Time of high total tides are approximate to the nearest hour.

BISHOPS HEAD MD
MLLW CATEGORIES - MINOR 3.2 FT, MODERATE 3.7 FT, MAJOR 4.2 FT
MHHW CATEGORIES - MINOR 1.1 FT, MODERATE 1.6 FT, MAJOR 2.1 FT

             TOTAL      TOTAL    DEPARTURE                   
 DAY/TIME    TIDE       TIDE     FROM NORM   WAVES    FLOOD  
            FT MLLW    FT MHHW       FT       FT      IMPACT 
 --------  ---------  ---------  ---------  -------  --------
 07/02 PM     2.8        0.7        0.5        1       NONE    
 08/03 AM     3.1        1.0        0.6        3       NONE    
 08/03 PM     3.2        1.1        0.8        2       NONE    
 09/03 AM     3.1        1.0        0.6        2       NONE    
 09/04 PM     2.7        0.6        0.2       1-2      NONE    
 10/04 AM     2.6        0.5        0.2        2       NONE

CAMBRIDGE MD
MLLW CATEGORIES - MINOR 3.5 FT, MODERATE 4.0 FT, MAJOR 4.5 FT
MHHW CATEGORIES - MINOR 1.5 FT, MODERATE 2.0 FT, MAJOR 2.5 FT

             TOTAL      TOTAL    DEPARTURE                   
 DAY/TIME    TIDE       TIDE     FROM NORM   WAVES    FLOOD  
            FT MLLW    FT MHHW       FT       FT      IMPACT 
 --------  ---------  ---------  ---------  -------  --------
 07/05 PM     2.6        0.6        0.4        1       NONE    
 08/05 AM     3.1        1.1        0.8        1       NONE    
 08/06 PM     3.0        1.0        0.8        2       NONE    
 09/06 AM     3.0        1.0        0.7        1       NONE    
 09/07 PM     2.5        0.5        0.2        1       NONE    
 10/07 AM     2.5        0.5        0.3        1       NONE

&&

$$
790 
WHUS41 KAKQ 080751
CFWAKQ

Coastal Hazard Message
National Weather Service Wakefield VA
351 AM EDT Wed Sep 8 2021

MDZ021-080900-
/O.CAN.KAKQ.CF.S.0020.000000T0000Z-210908T0900Z/
Dorchester-
351 AM EDT Wed Sep 8 2021

Water levels have crested below minor flood stage at Bishop's
Head. 

$$

MDZ025-NCZ102-VAZ098>100-082030-
/O.CON.KAKQ.BH.S.0010.210908T1200Z-210909T0000Z/
Maryland Beaches-Eastern Currituck-Virginia Beach-Accomack-
Northampton-
351 AM EDT Wed Sep 8 2021

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT THIS
MORNING THROUGH THIS EVENING...

* WHAT...Dangerous rip currents expected.

* WHERE...The Atlantic Beaches of Maryland. In Virginia, The
  Atlantic Beaches of Northampton and Accomack Counties, and 
  Virginia Beach. In North Carolina, the Atlantic Beaches of 
  Eastern Currituck County.

* WHEN...From 8 AM EDT this morning through this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

What forecasters said that day

The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this coastal flood statement went out at Sep 7, 3:13 PM EDT, 20 minutes earlier.

Area forecast discussion, Sep 7, 3:13 PM EDT, 20 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
313 PM EDT Tue Sep 7 2021

.SYNOPSIS...
High pressure slides offshore tonight into Wednesday. A cold
front crosses the area Wednesday night into Thursday morning.
High pressure returns later in the week.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
As of 305 PM EDT Tuesday...

Latest analysis reveals ~1018 mb sfc high pressure over the
region. Weak sfc boundary remains draped across the coastal
Carolinas, back into the central Gulf coast. To the northwest,
strong low pressure was noted over southern Ontario and the
upper Great Lakes, with the associated strong cold front
extending back into the middle Missouri valley and the central
plains. Aloft, a potent mid-level trough was analyzed over
central ontario, with the trough axis extending down into the
mid MS valley.

Pleasant late summer afternoon across the region. Warm mid to
upper 80s across the region, except for cooler lower 80s with
seabreeze along the immediate coastal locations. The sfc high
slides offshore tonight. This will turn flow around to the S-SW
5-10kt overnight. Some increasing mid to high clouds, but
overall remaining dry across the local area.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/...
As of 305 PM EDT Tuesday...

Previously referenced mid-upper trough takes on a slightly neg
tilt with time over the Great Lakes Wed/Wed night, as it digs
farther south across the Great Lakes region. Meanwhile, the
surface high pressure slides farther offshore, with resultant
S-SW flow bringing a sharp increase in deep moisture through
the day. PW values climb to near or just above 2.0" and surface
dewpoints rise near/just above 70F. This increase in surface
moisture, combined with height falls ahead of the upper trough
should yield MLCAPE values on the order of 1000-1500J/kg.

Could see a few sct showers are possible along sharpening
theta-e gradient out in the piedmont Wednesday morning (and
along the NC coast), but we're still expecting majority of
activity in the afternoon and evening. Scattered showers and
tstms look to develop across central NC by late morning/early
Wed afternoon, lifting N-NE toward the area into the mid-later
aftn and evening. 0-6km bulk shear reaches 25-30kt, so a loosely
organized convection is expected. This could portend a marginal
severe risk (mainly for damaging wind gusts, though a few
marginally severe hailers cannot be ruled out), though given PWs
and warm cloud depths AOA 11-12 kft AGL, locally heavy rainfall
appears the greatest forecast concern (Day 2 ERO shows marginal
risk area along and north of an OFP-XSA-CGE line). The entire
area remains outlooked within the Day 2 marginal risk in the SPC
outlook. Highs Wednesday range from the mid to upper 80s
(lower/mid 80s at the immediate coast).

The upper trough will dig across the area Wednesday night into
Thursday, and the associated cold front will be slow to cross
the area Wednesday night into Thursday morning. Therefore, high
chance to likely PoPs will continue toward the coast, with a
slight chance of embedded tstms. Lows Wednesday night range from
the mid 60s NW to the low 70s SE. QPF on average is presently
0.1-0.5", but localized higher amounts are likely from tstms.

Lingering showers and perhaps a t-storm or two Thursday morning
into the afternoon post-frontal, as the parent upper trough axis
crosses the area. Look for gradually improving conditions from
west to east. Variably cloudy and cooler with highs in the 70s
to lower 80s. Clearing and cooler Thursday night with lows in
the 50s to around 60 (some low to mid 60s along the coast).

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
As of 305 PM EDT Tuesday...

High pressure builds in from the NNW for Friday through the
upcoming weekend, bringing more seasonable cooler, drier
conditions and what still looks to be a stellar weekend
weatherwise across the Mid- Atlantic region. Lows mainly in the
50s to near 60 Friday night, with slowly moderating temperatures
Saturday through early next week. Highs will be in the upper
70s to lower 80s Friday, in the lower to mid 80s Saturday, and
in the mid to upper 80s Sunday and Monday. Early morning lows
Saturday through Mon nights mainly in the mid to upper 50s to
mid 60s.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
As of 140 PM EDT Tuesday...

VFR conditions across area terminals will persist through the
18z TAF period. Sfc high pressure is in place over the local
area, with clear sky and light winds. S-SW winds of ~8-10kt
developing at RIC/SBY/PHF, and locally ESE ~5-8 kt with local
seabreeze at ORF/ECG. Mostly clear to start this evening, with
high pressure sliding offshore. Expect increasing high clouds
late, as high pressure moves farther offshore and a trough of
low pressure approaches from the W-SW. A light S to SW wind is
expected through tonight.

Outlook: Scattered showers/tstms will affect the region
Wednesday afternoon and evening, with showers continuing into
late Wednesday night and Thursday morning ahead of a stronger
cold front. This will bring the potential for periodic flight
restrictions. Drier conditions are expected Thursday night
through the upcoming weekend.

&&

.MARINE...
As of 355 AM EDT Tuesday...

Weak high pressure is over the waters early this morning with W
winds of 5-10kt over the bay/ocean and light/variable winds on
the rivers/Currituck Sound. Seas are 2ft or less, with waves
generally 1ft or less.

Winds become S to SE by this afternoon and increase to around
10 to 15 knots as the high slides offshore. Confidence in a
short period of low-end SCA conditions on the middle/upper Ches
Bay from 00z/8 PM this evening to 06z/2 AM Wed continues to
increase. Local wind probs now have around a 50 to 80% chance
for sustained winds of 18 knots over the middle/upper Ches Bay
(N of New Pt Comfort) during this time. Therefore, have issued
an SCA for these two zones to account for this. Could see a few
gusts to 20kt on the Lower Ches Bay/Lower James River tonight,
but these gusts are not expected to be frequent enough for an
SCA. S winds diminish somewhat during the morning hours on
Wednesday, but will again increase to 15-18kt by Wednesday
evening. Winds become SW and diminish to 10-15kt by late Wed
night. Then, a cold front is expected to cross the waters on
Thursday with winds becoming N to NW in its wake. While winds
are forecast to remain sub-SCA on Thursday, a secondary CAA
surge is expected to arrive from the north Thursday night-Friday
morning. This may result in a short (3-6 hour) period of low-
end SCA conditions possible on the Ches Bay early Fri AM. High
pressure builds in following the cold FROPA and becomes centered
over the region this weekend.

Seas are generally expected to remain around 2-3ft today, then
build to 4-6ft by Wednesday night, and potentially build to
5-7ft by Friday (highest out near 20nm) due to swell from
distant Hurricane Larry. This swell is expected to have periods
~15 sec, which will result in a moderate rip current risk as
Tuesday, and likely a high rip current risk Wednesday through
Friday.

&&

.EQUIPMENT...
KDOX radar is offline due to an equipment issue at the radar
site. At this time, we anticipate having the radar back for any
t-storms tomorrow afternoon and evening, but the radar will
likely need additional maintenance during quieter weather later
this week. See FTMDOX for more information.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...Small Craft Advisory from 6 PM this evening to 4 AM EDT
     Wednesday for ANZ630-631.

&&

SYNOPSIS...AJZ/MAM
NEAR TERM...MAM
SHORT TERM...AJZ/MAM
LONG TERM...MAM
AVIATION...AJZ/MAM
MARINE...ERI
EQUIPMENT...
Hazardous weather outlook, Sep 7, 3:16 PM EDT, 17 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
316 PM EDT Tue Sep 7 2021

MDZ021>024-NCZ012>017-030>032-VAZ048-060>062-064>069-075>090-092-093-
095>097-509>525-081930-
Dorchester-Wicomico-Somerset-Inland Worcester-Northampton-Hertford-
Gates-Pasquotank-Camden-Western Currituck-Bertie-Chowan-Perquimans-
Fluvanna-Prince Edward-Cumberland-Goochland-Caroline-Mecklenburg-
Lunenburg-Nottoway-Amelia-Powhatan-Westmoreland-Richmond-
Northumberland-Lancaster-Brunswick-Dinwiddie-Prince George-
Charles City-New Kent-Gloucester-Middlesex-Mathews-Greensville-
Sussex-Surry-James City-Southampton-Isle of Wight-Norfolk/Portsmouth-
Suffolk-Chesapeake-Western Louisa-Eastern Louisa-Western Hanover-
Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
316 PM EDT Tue Sep 7 2021

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia, east central Virginia, eastern
Virginia, north central Virginia, south central Virginia and
southeast Virginia.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a marginal risk of severe thunderstorms on Wednesday. The
primary threat is damaging wind gusts and locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ025-NCZ102-VAZ098>100-081930-
Maryland Beaches-Eastern Currituck-Virginia Beach-Accomack-
Northampton-
316 PM EDT Tue Sep 7 2021

...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, eastern Virginia and southeast Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   MODERATE RIP CURRENT RISK.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A high risk of rip currents is expected Wednesday through the end of
the week due to swell originating from Hurricane Larry.

There is also a marginal risk of severe thunderstorms Wednesday. The
primary threats are damaging wind gusts and locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Sep 7, 10:24 AM EDT, 5 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1024 AM EDT TUE SEP 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     TSTM WND DMG     1 WNW WILLIAMSBURG      37.27N 76.72W
09/01/2021                   CITY OF WILLIAMSBURVA   PUBLIC

            TREES DOWN ON WILLIAM AND MARY CAMPUS.

&&

APM

Nearby

Coastal Flood Statements in Maryland, 2021Every coastal flood statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.